, Volume 30, Issue 3, pp 723–735 | Cite as

Boundary Properties of Well-Quasi-Ordered Sets of Graphs

  • Nicholas Korpelainen
  • Vadim V. Lozin
  • Igor Razgon


Let \({\cal Y}_k\) be the family of hereditary classes of graphs defined by k forbidden induced subgraphs. In Korpelainen and Lozin (Discrete Math 311:1813–1822, 2011), it was shown that \({\cal Y}_2\) contains only finitely many minimal classes that are not well-quasi-ordered (wqo) by the induced subgraph relation. This implies, in particular, that the problem of deciding whether a class from \({\cal Y}_2\) is wqo or not admits an efficient solution. Unfortunately, this idea does not work for k ≥ 3, as we show in the present paper. To overcome this difficulty, we introduce the notion of boundary properties of well-quasi-ordered sets of graphs. The importance of this notion is due to the fact that for each k, a class from \({\cal Y}_k\) is wqo if and only if it contains none of the boundary properties. We show that the number of boundary properties is generally infinite. On the other hand, we prove that for each fixed k, there is a finite collection of boundary properties that allow to determine whether a class from \({\cal Y}_k\) is wqo or not.


Well-quasi-order Induced subgraphs 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alekseev, V.E.: On easy and hard hereditary classes of graphs with respect to the independent set problem. Discrete Appl. Math. 132, 17–26 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alekseev, V.E., Korobitsyn, D.V., Lozin, V.V.: Boundary classes of graphs for the dominating set problem. Discrete Math. 285, 1–6 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Alekseev, V.E., Boliac, R., Korobitsyn, D.V., Lozin, V.V.: NP-hard graph problems and boundary classes of graphs. Theor. Comput. Sci. 389, 219–236 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Atkinson, M.D., Murphy, M.M., Ruškuc, N.: Partially well-ordered closed sets of permutations. Order 19, 101–113 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Brignall, R.: Grid classes and partial well order. J. Comb. Theory Ser. A 119, 99–116 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Brignall, R., Ruškuc, N., Vatter, V.: Simple permutations: decidability and unavoidable substructures. Theor. Comp. Sci. 391, 150–163 (2008)CrossRefzbMATHGoogle Scholar
  7. 7.
    Cherlin, G.: Forbidden substructures and combinatorial dichotomies: WQO and universality. Discrete Math. 311, 1543–1584 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Damaschke, P.: Induced subgraphs and well-quasi-ordering. J. Graph Theory 14, 427–435 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ding, G.: Subgraphs and well-quasi-ordering. J. Graph Theory 16, 489–502 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Higman, G.: Ordering by divisibility of abstract algebras. Proc. Lond. Math. Soc. 2, 326–336 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Korpelainen, N., Lozin, V.V.: Two forbidden induced subgraphs and well-quasi-ordering. Discrete Math. 311, 1813–1822 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Korpelainen, N., Lozin, V.V., Malyshev, D.S., Tiskin, A.: Boundary properties of graphs for algorithmic graph problems. Theor. Comp. Sci. 412, 3545–3554 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Lozin, V.V.: Boundary classes of planar graphs. Comb. Probab. Comput. 17, 287–295 (2008)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Murphy, M.N., Vatter, V.: Profile classes and partial well-order for permutations. Electron. J. Comb. 9(2), #R17 (2003)Google Scholar
  15. 15.
    Robertson, N., Seymour, P.D.: Graph Minors. XX. Wagner’s conjecture. J. Comb. Theory, Ser. B 92, 325–357 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Vatter, V., Waton, S.: On partial well-order for monotone grid classes of permutations. Order 28, 193–199 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Zverovich, I.E.: r-Bounded k-complete bipartite bihypergraphs and generalized split graphs. Discrete Math. 247, 261–270 (2002)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  • Nicholas Korpelainen
    • 1
  • Vadim V. Lozin
    • 1
  • Igor Razgon
    • 2
  1. 1.DIMAP and Mathematics InstituteUniversity of WarwickCoventryUK
  2. 2.Department of Computer ScienceUniversity of LeicesterLeicesterUK

Personalised recommendations